Secondary Logo

Journal Logo

CORRESPONDENCE

Fanconi syndrome and acute renal failure in a patient treated with tenofovir

a call for caution

Gaspar, Gabriel; Monereo, Alfonso; García-Reyne, Ana; Guzmán, Mayte de

Author Information
  • Free

Tenofovir DF is a nucleotide reverse transcriptase inhibitor with anti-HIV and anti-hepatitis B virus therapeutic properties. Tenofovir DF, the precursor of tenofovir, is metabolized intracellularly into tenofovir diphosphate, a competitive inhibitor of HIV-1 reverse transcriptase [1]. Although it belongs to the same family as cidofovir and adefovir, which can induce Fanconi syndrome and acute renal failure [2,3], no renal side-effects had been reported with tenofovir DF before its clinical use had been approved by the US Food and Drug Administration and the European Medicaments Evaluation Agency. Since then, it has been widely used in daily practice, and several cases of acute renal failure and proximal tubular dysfunction have been published in a few months [4–7]. We report another case of a patient in whom Fanconi syndrome and acute renal failure developed while on treatment with tenofovir DF.

We report on a 39-year-old white man, an ex-intravenous drug user, known to be HIV-1 seropositive for 7 years, who 5 months after the onset of treatment with tenofovir DF presented with Fanconi syndrome and acute renal failure.

The patient was on a second line of antiretroviral treatment, and had suffered from numerous AIDS opportunistic diseases, including visceral leishmaniasis, oesophagic candidiasis and Mycobacterium avium-intracellulare infection. He was on treatment with stavudine, lamivudine and efavirenz when he developed colostatic hepatitis, and his treatment was switched to lamivudine, tenofovir and lopinavir–ritonavir in September 2002. At the initiation of the new regimen, the plasma HIV viral load was under the limit of detection (Amplicor Roche, 200 copies), the CD4 T-cell count was 117 cells/mm3, and the serum creatinine level was 0.8 mg/dl. Four and 16 weeks after the initiation of the new therapy, the patient was feeling well and he reported just three to four daily stool movements attributed to lopinavir–ritonavir and his serum creatinine level was 1.5 mg/dl. Thereafter, he started to suffer with general malaise and progressive asthenia, and was hospitalized 2 months later as a result of acute renal failure (serum creatinine level of 6.6 mg/dl) with hyperchloremic metabolic acidosis (pH 7.12, bicarbonate 16 mEq/l, chlorum 116 mEq/l), severe hypokalemia (1.6 mEq/l), normoglycemic glucosuria, aminoaciduria, and increased phosphaturia, calciuria and uricosuria. Urinary sediment was irrelevant and the minimal urinary pH reached a value of 5.5. There was no fever, no clinical evidence of any inflammatory process, nor a monoclonal immunoglobulin peak in the serum. Laboratory tests for an immunological or infectious process remained negative, including antinuclear antibody, antineutrophil cytoplasmic antibody, cryoglobulin and rheumatoid factor. Hepatitis B and hepatitis C virus serologies were positive. A renal biopsy was not judged necessary, and antiretroviral drugs were interrupted, which led to a rapid, partial, improvement of renal function, and Fanconi syndrome. Twelve weeks later the serum creatinine level was still 1.7 mg/ml.

Although adefovir and cidofovir have a well-known renal toxicity [2,3], similar effects were not expected with tenofovir. This was based mostly on the fact that tenofovir has little mitochondrial toxicity in in-vitro assays [8], and does not interact with the human organic anion transporter 1 [9]. Furthermore, early clinical studies supported this hypothesis [1,10,11]. Nevertheless, in the few months since tenofovir has being used in the daily therapy of HIV-infected patients several cases of tenofovir-related Fanconi syndrome and acute renal failure have been published [4–7], causing justified concern about its safety. Therapy with tenofovir DF should be examined more closely. Until more is known, we suggest that the administration of tenofovir to any patient should be undertaken with caution and close monitoring.

References

1. Schooley RT, Ruane P, Myers RA, Beall G, Lampiris H, Berger D, et al. Tenofovir DF in antiretroviral-experienced patients: results from a 48-week, randomised, double-blind study.AIDS 2002, 16:1257–1263.
2. Meier P, Dautheville-Guibal S, Ronco PM, Rossert J. Cidofovir-induced end-stage renal failure.Nephrol Dial Transplant 2002, 17:148–149.
3. Tanji N, Tanji K, Kambham N, Markowitz GS, Bell A, D'Agati VD. Adefovir nephrotoxicity: possible role of mitochondrial DNA depletion.Hum Pathol 2001, 32:734–740.
4. Verhelst D, Monge M, Meynard JL, Fouqueray B, Mouguenot B, Girard PM, et al. Fanconi syndrome and renal failure induced by tenofovir: a first case report.Am J Kidney Dis 2002, 40: 1331–1333.
5. Coca S, Perazella MA. Acute renal failure associated with tenofovir: evidence of drug-induced nephrotoxicity.Am J Med Sci 2002, 324:342–344.
6. Créput C, Gonzalez-Canali G, Hill G, Piketty C, Kazatchkine M, Nochy D. Renal lesions in HIV-1-positive patient treated with tenofovir.AIDS 2003, 17:935–937.
7. Karras A, Lafaurie M, Furco A, Bourgarit A, Droz D, Sereno D, et al. Tenofovir-related nephrotoxicity in human immunodeficiency virus infected patients: three cases of renal failure, Fanconi syndrome, and nephrogenic diabetes insipidus.Clin Infect Dis 2003, 36:1070–1074.
8. Birkus G, Hitchcock MJ, Cihlar T. Assessment of mitochondrial toxicity in human cells treated with tenofovir: comparison with other nucleoside reverse transcriptase inhibitors.Antimicrob Agents Chemother 2002, 46:716–723.
9. Cihlar T, Ho ES, Lin DC, Mulato AS. Human renal organic anion transporter 1 (hOAT1) and its role in the nephrotoxicity of antiviral nucleotide analogs.Nucleosides Nucleotides Nucl Acids 2001, 20:641–648.
10. Deeks SG, Barditch-Crovo P, Lietman PS, Hwang F, Cundy KC, Rooney JF, et al. Safety, pharmacokinetics, and antiretroviral activity of intravenous us 9-[2-(R)-(phosphonomethoxy)propyl]adenine, a novel antihuman immunodefciency virus (HIV) therapy, in HIV infected adults.Antimicrob Agents Chemother 1998, 42:2380–2384.
11. Barditch-Crovo P, Deeks SG, Collier A, Safrin S, Coakley DF, Miller M, et al. Phase I/II trial of the pharmacokinetics, safety, and antiretroviral activity of tenofovir disoproxil fumarate in human mmunodeficiency virus-infected adults. Antimicrob Agents Chemother 2001, 45:2733–2739.
© 2004 Lippincott Williams & Wilkins, Inc.